Michigan, 2002

Hail and Damaging Winds in Michigan, July 31, 2002

July 31, 2002 · NWS MQT · 22 events in 11 counties and zones

Severe thunderstorms were set off over Michigan's Upper Peninsula on July 31st as warm, moist air over the area interacted with a warm front that moved north from Wisconsin. Large hail and damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms were set off over Michigan's Upper Peninsula on July 31st as warm, moist air over the area interacted with a warm front that moved north from Wisconsin. Large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 31, 1:45 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 1:45 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
345 AM EDT WED JUL 31 2002

MAIN FORECAST CONCERNS ARE CONVECTION TODAY...AND ESPECIALLY LATE
TONIGHT AND THURSDAY AS AN INTENSE COLD FRONT IS FCST TO MOVE
THROUGH THE REGION (THOUGH TIMING STILL SOMEWHAT IN QUESTION).

CONVECTION HAS DIED DOWN QUICKLY SINCE SOME SVR STORMS LAST EVENING
AS 850MB WINDS HAVE VEERED TO WNW. SKIES HAVE BECOME MCLR AS A
RESULT. WEAK HIGH PRES OVER NRN MN NOT MAKING MUCH HEADWAY AS SFC
FRONT WILL MANIFEST INTO WARM FRONT TODAY IN RESPONSE TO DIGGING
TROF TO WEST. DESPITE THIS...SOME REASONABLY DRY AIR BEHIND CURRENT
SYSTEM AS DEW POINTS DOWN TO NR 50F IN MUCH OR NORTH HALF OF MN.
CONVECTION BLOWING UP AGAIN INTO DAKOTAS AS LLJ WINDS KICK UP AGAIN
(RUC SHOWS S WINDS AT 25KTS WELL INTO ND). STRONG UPR TROF WHICH WL
DEEPEN SFC LOW OVER NRN PLAINS STILL IN SRN BC.

WL BE ANOTHER QUITE WARM DAY ACROSS THE U P AS H85 TEMPS RISE TO
NEAR 20C BY LATE THIS AFTERNOON WITH A DEVELOPING S WIND. ONLY
LIMITING FACTOR WOULD BE CLOUD COVER...BUT WILL BEGIN DAY WITH AMPLE
SUN...PER CURRENT SAT IMAGERY. WL GO ABOVE ALL GUIDANCE TEMPS WHICH
ARE IN LOWER 80S. MID LEVEL TROF NOW MOVING INTO CENTRAL PLAINS
LOOKS TO BE A PLAYER IN OUR NECK OF THE WOODS BY MIDDAY. ETA AND AVN
INDICATE SOME UPPER DIV...PLUS GIVEN MOIST AND UNSTABLE NATURE OF
AMS (ETA SHOWS PWATS INCREASING TO 1 TO 1.5 INCHES AGAIN BY 18Z
BEHIND BRIEF DRYING)...SCT POPS SEEM REASONABLE FOR THE AFTERNOON.
BELIEVE ANOTHER FACTOR MAY BE LAKE BREEZES...WITH WEAK LLVL GRADIENT
EARLY ON AND RAPID WARMING EXPECTED. MODIFIED MESOETA SOUNDINGS AT
KMQT SHOW 1500+J/KG OF CAPE WITH LITTLE CIN BY 18Z... WHICH COULD BE
REALIZED WITH SOME LLVL CONVERGENCE. WAA S WINDS SHOULD DOMINATE
THINGS BY LATE AFTERNOON.

THIS EVENING...WAA PUMPS H85 TEMPS TO 22C BY 12Z THURSDAY...AND H7
TEMPS TO 10-12C. THUS AM EXPECTING CAP TO STRENGTHEN THIS EVENING
BEHIND AFOREMENTIONED TROF (CURRENTLY APPROACHING FROM DAKOTAS).
BELIEVE THERE WILL THEN BE A DRY PERIOD AS THE AMS WILL BE QUITE
UNSTABLE BUT VERY CAPPED...ROUGHLY BEGINNING THIS EVENING AND
LASTING UNTIL AT LEAST MIDNIGHT. MODELS OVER PAST COUPLE RUNS HAVE
SLOWED EASTWARD MOVEMENT OF STRONG UPPER TROF NOW IN PAC NW...AND
CURRENT WV IMAGERY ALSO SUGGESTS THIS WITH RISING HGTS IN NRN
PLAINS. CAP LOOKS TO BEGIN BREAKING DOWN AFTER MIDNIGHT IN WEST...
MAYBE EVEN MORE TOWARD MORNING. HAVE OPTED TO GO WITH LIKELY POPS
AFTER MIDNIGHT IN WEST AND TOWARD THE CENTRAL U P BY MORNING. ONCE
THINGS GET CRANKING SVR THREAT WILL BE VERY REAL...WITH STRONG WINDS
BEING GREATEST THREAT. ETA SHOWS H85 WINDS TO 50KT AND H5 WINDS TO
75 KT BY 12Z THU...AND FRONT CHARACTERIZED BY STRONG THERMAL AND
MOISTURE GRADIENTS. AGAIN...TIMING APPEARS TO ONLY QUESTION AT THIS
POINT. TONIGHT WILL ALSO BE QUITE WARM AND BREEZY...SO HAVE UPPED
TEMPS A FEW DEGREES AS SOME SITES WILL PROBABLY NOT DROP BELOW 70F.

BEHIND THE SFC FRONT THE AMS WILL DRY AND STABLIZE QUICKLY ON THU.
H85 TEMPS DROP TO NR 12C BY 00Z PER ETA AND AVN. HIGH TEMPS WILL BE
ABOVE NORMAL...BUT WILL NOT RISE MUCH FROM MORNING LOWS AS CAA WILL
BE SIGNIFICANT.

THU NIGHT AND FRI LOOK TO BE DRY AND STABLE...WITH LOWS NEAR 20F
COOLER THAN PREVIOUS NIGHT AND HIGHS FRI SLGTLY BELOW NORMAL W/ H85
TEMPS NR 8C...AND PERSISTENT BUT WEAKENING NW WINDS AS HIGH PRES
BUILDS IN.

.MQT...NONE.

JKL

In the hours before

Special weather statement, Jul 31, 4:30 AM CST, 2 hours before
MIZ001>007-009>014-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
630 AM EDT WED JUL 31 2002

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

AN UPPER LEVEL DISTURBANCE OVER NORTH DAKOTA WILL MOVE INTO WESTERN
UPPER MICHIGAN BY MIDDAY. A WARM AND MOIST AIRMASS ACROSS THE
PENINSULA WILL PRODUCE UNSTABLE CONDITIONS AHEAD OF THE DISTURBANCE.
AS A SURFACE TROUGH MOVES INTO THE AREA BY MID AFTERNOON...SCATTERED
SHOWERS AND THUNDERSTORMS WILL FORM. SOME STORMS COULD BECOME SEVERE
BETWEEN 3 PM EDT AND 8 PM EDT. THE STRONGEST STORMS COULD PRODUCE
WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER.

AFTER THE FIRST ROUND OF THUNDERSTORMS DIMINISHES IN THE EVENING A
MUCH STRONGER UPPER LEVEL SYSTEM ACCOMPANIED BY A VERY STRONG COLD
FRONT WILL APPROACH UPPER MICHIGAN WELL AFTER MIDNIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA THIS EVENING
AHEAD OF THE FRONT...THEN CONSOLIDATE INTO A LINE AS THEY MOVE
ACROSS LAKE SUPERIOR.

TIMING OF THE FRONT IS STILL UNCERTAIN...BUT AT THIS TIME THE FRONT
AND LINE OF THUNDERSTORMS IS EXPECTED INTO THE IRONWOOD AND HOUGHTON
AREAS AFTER 3 AM EDT...AND INTO MARQUETTE AND IRON MOUNTAIN AROUND
DAYBREAK. VERY MOIST AND UNSTABLE CONDITIONS AHEAD OF THE FRONT
COMBINED WITH THE UNSEASONABLY STRONG STRENGTH OF THE ASSOCIATED
UPPER LEVEL SYSTEM WILL HELP SUSTAIN THE THUNDERSTORMS AS THEY MOVE
ACROSS THE UPPER PENINSULA. THERE IS A MODERATE RISK THAT SOME OF
THESE STORMS WILL BE SEVERE OVER THE FAR WESTERN UPPER PENINSULA...
WITH A SLIGHT RISK OF SEVERE WEATHER EXTENDING INTO CENTRAL UPPER
MICHIGAN. THE MAIN HAZARD WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH.

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
AND IS LIKELY OVERNIGHT INTO THURSDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
THE LATEST DETAILS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

JLA

The radar

The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Gogebic

When
July 31, 6:30 AM CST
Where
Gogebic County, Marenisco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.383, -89.683

Three quarter inch hail was reported.

Hail, Ontonagon

When
July 31, 7:40 AM EST
Where
Ontonagon County, 8 mi SW of Paulding
Measured
1 in hail
Reported by
NWS STORM SURVEY
Coordinates
46.317, -89.300

Quarter sized hail was reported.

Hail, Iron

When
July 31, 7:27 AM CST
Where
Iron County, Gaastra
Measured
1.5 in hail
Reported by
NWS STORM SURVEY
Coordinates
46.050, -88.600

Hail the size of a fifty-cent piece was reported.

Hail, Iron

When
July 31, 7:28 AM CST
Where
Iron County, Crystal Falls
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.333

One and a quarter inch diameter hail was reported.

Hail, Houghton

When
July 31, 8:33 AM EST
Where
Houghton County, Sidnaw
Measured
0.75 in hail
Reported by
NWS STORM SURVEY
Coordinates
46.500, -88.700

Penny sized hail was reported.

Hail, Baraga

When
July 31, 8:40 AM EST
Where
Baraga County, Covington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.550, -88.517

One inch diameter hail was reported.

Hail, Dickinson

When
July 31, 8:00 AM CST
Where
Dickinson County, Iron Mtn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -88.050

Penny sized hail was reported.

Hail, Marquette

When
July 31, 9:13 AM EST
Where
Marquette County, Republic
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.400, -87.983

Penny sized hail was reported.

Thunderstorm Wind, Menominee

When
July 31, 8:15 AM CST
Where
Menominee County, 8 mi SE of La Branch
Measured
60 kt (69 mph)
Reported by
NWS STORM SURVEY
Coordinates
45.800, -87.350

A tree 10 inches in diameter was blown down.

Thunderstorm Wind, Ontonagon

When
July 31, 9:40 AM EST
Where
Ontonagon County, Mass
Measured
65 kt (75 mph)
Reported by
NWS STORM SURVEY
Coordinates
46.767, -89.083

An apple tree 1 foot in diameter was blown down.

Thunderstorm Wind, Delta

When
July 31, 9:40 AM EST
Where
Delta County, Rock
Measured
60 kt (69 mph)
Reported by
NWS STORM SURVEY
Coordinates
46.067, -87.167

Tree branches 3 to 5 inched in diameter were broken off.

Thunderstorm Wind, Dickinson

When
July 31, 2:10 PM CST
Where
Dickinson County, Iron Mtn
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.833, -88.050

Numerous trees and power lines were blown down across the Iron Mountain area.

Thunderstorm Wind, Dickinson

When
July 31, 2:15 PM CST
Where
Dickinson County, 2 mi SE of Foster City
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.950, -87.717

Trees and branches were blown down.

Thunderstorm Wind, Marquette

When
July 31, 3:20 PM EST
Where
Marquette County, Arnold
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.050, -87.483

One to two inch diameter branches were broken off.

Thunderstorm Wind, Dickinson

When
July 31, 2:20 PM CST
Where
Dickinson County, Hardwood
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.967, -87.700

Numerous trees 1 to 2 feet in diameter were blown down.

Thunderstorm Wind, Menominee

When
July 31, 2:25 PM CST
Where
Menominee County, La Branch
Measured
60 kt (69 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
45.883, -87.467

A tree was blown down across the road.

Thunderstorm Wind, Delta

When
July 31, 3:40 PM EST
Where
Delta County, Cornell
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.900, -87.233

Numerous small trees were blown down.

Thunderstorm Wind, Delta

When
July 31, 3:55 PM EST
Where
Delta County, Gladstone
Measured
60 kt (69 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
45.850, -87.017

Three to four inch diameter trees were blown down across River Road.

Thunderstorm Wind, Alger

When
July 31, 4:15 PM EST
Where
Alger County, 14 mi S of Munising
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.200, -86.650

A spotter estimated 65 mph wind gusts.

Thunderstorm Wind, Schoolcraft

When
July 31, 4:25 PM EST
Where
Schoolcraft County, 10 mi N of Manistique
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.100, -86.250

Numerous trees and power lines were blown down.

Thunderstorm Wind, Schoolcraft

When
July 31, 4:25 PM EST
Where
Schoolcraft County, Steuben
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.183, -86.450

A 10 inch diameter tree branch was broken off.

Thunderstorm Wind, Alger

When
July 31, 4:38 PM EST
Where
Alger County, 5 mi N of Shingleton
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.417, -86.467

Power lines and 10 to 12 inch diameter trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311269, 5311262, 5311263, 5311268, 5311264, 5311173, 5311172, 5311174, 5311265, 5311266, 5311267, 5311176, 5311255, 5311254, 5311261, 5311253, 5311260, 5311175, 5311256, 5311257, 5311258, 5311259.